Acetaminophen Liver Damage Warning

Too many people are unaware of the serious harm acetaminophen (Tylenol) can cause to the liver.

Acetaminophen (also called paracetamol) is one of the most commonly used drugs in the world and is sold under brand names such as Tylenol, NyQuil, Robitussin and Panadol. Just recently, Health Canada has issued new warnings about the use of acetaminophen. They are designed to make the public aware of the potential risk of liver damage with this medication.

Did you know that acetaminophen toxicity is the most common cause of acute liver toxicity in the western world?  If you take too much of it, it can kill you.  However, new research has shown that if used regularly over many years, acetaminophen increases your risk of developing certain blood cancers.

By March 2018, all acetaminophen-containing products sold in Canada must contain the following warnings:

  • Users should take the lowest effective dose.
  • Adults shouldn’t take more than four grams (equivalent to 8 extra-strength Tylenols) within 24 hours.
  • Users shouldn’t take the drug for more than five days for pain or three days for a fever.
  • Users should be wary of mixing acetaminophen with alcohol, especially if they’re having more than three drinks a day.

 

The effects of acetaminophen on the liver have been known for many years.  Most people consider acetaminophen to be a safe and innocuous drug, but in fact taking too much of it can give you permanent liver damage. Your liver already has to deal with a vast number of chemicals, toxins and possibly viruses on a daily basis.  Chronic use of medication places an additional strain on your liver. If you are concerned about the health of your liver, please ask your doctor for a liver function test

Read more: